Last updated on Tue, 08/11/2015 - 18:42
Highest mark: ?
List the causes of a sudden acute fall in systolic blood pressure to 50 mmHg one hour after an uneventful coronary artery bypass operation. Outline your principles of management for each cause.
Potential causes are many, and more than one may co-exist. Could be divided according to causes of shock: artefactual, hypovolaemic, obstructive, cardiogenic, and distributive (with principles of management in brackets). Simple manoeuvres should be considered early (eg. raise legs to autotransfuse).
Artefactual: transducer error (check transducer: zero, level, calibration), damping of waveform
(assess damping coefficient), malfunction of NIBP.
Hypovolaemic: blood loss (observe drain tubes, CXR, dressings; give fluid ± blood products), massive diuresis (observe urine output; give fluid).
Obstructive: pericardial tamponade (observe chest drainage ± clots, high filling pressures: may need to open chest), tension pneumothorax (observe expanded hemi-thorax, listen to chest: check existing chest drains, may need needle thoracostomy and replace/insert ICC), elevated intrathoracic pressure (gas trapping: disconnect from ventilator; shivering/valsalva/fighting: sedate ± paralyse; ensure ETT not blocked).
Myocardial: decreased contractility (ischaemia due to blockage/kinking/spasm: treat with GTN, inotropes &/or short term vasoconstrictor ± fix technical problem; sudden removal of inotropic drug: restart drug) or rhythm disturbance on monitor/ECG (brady-asystole: pace ± atropine/isopenaline/adrenaline; SVT: eg. K/adenosine; AF eg. K/Mg/amiodarone, VT eg. K/Mg/lignocaine).
Distributive: anaphylaxis (rash/bronchospasm: remove hapten, adrenaline, fluids); vasodilator excess (recent boluses/infusion too high: stop responsible drug, ± titrated dose vasoconstrictor); sympathetic block (recent bolus epidural LA: titrated dose vasoconstrictor).
This question is a favourite. It has been repeated no less than three times.
Other incarnations of it are:
Approach to the haemodynamically unstable cardiac surgical patient and causes of shock in the cardiac surgical patient are available in the shape of brief point-form summaries.
I reproduce some of this material here, to simplify revision:
|Type of shock||Cause||Diagnostic strategy||Management|
|Artifact of measurement||Arterial blood pressure measurement is inaccurate||Compare with non-invasive measurement and physical examination||
|Cardiogenic||Post-operative stunning of the myocardium||TTE, ECG, cardiac output measurement by PiCCO or PA catheter||
|Myocardial infarction||TTE, ECG, cardiac enzymes||
|Obstructive||Cardiac tamponade||TTE, CVP trace||
|Massive pulmonary embolism||TTE, CVP trace, ECG, CTPA||
|Neurogenic||Infarction of spinal cord due to ischaemia or embolic events||Physical examination features, CT, MRI||
|Hypovolemic||Blood loss post operatively||Examination of drains, FBC,||
|Massive diuresis||Observation of fluid balance charts||
|Distributive||Vasoplegia||SVRI measurements by PiCCO||
|Anaphylaxis||Physical examination findings suggestive of angioedema||